Alert archive / Arizona / Wind Advisories in 2019
Wind Advisory 2, NWS Tucson, AZ
NWS Tucson, AZ issued this wind advisory at Mar 7, 2019, 5:13 PM MST for 5 counties in Arizona. It took effect at Mar 8, 2019, 11:00 AM MST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2019, 5:13 PM MST (00:13 UTC)
- In effect from
- Mar 8, 2019, 11:00 AM MST
- Expired
- Mar 8, 2019, 7:31 PM MST
- In force
- 9 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3788 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS75 KTWC 080013 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 513 PM MST Thu Mar 7 2019 AZZ503-507>510-512-513-080815- /O.NEW.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills 513 PM MST Thu Mar 7 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY... The National Weather Service in Tucson has issued a Wind Advisory, which is in effect from 11 AM to 8 PM MST Friday. * IMPACTS...Hazardous driving in cross winds, as well as reduced visibility due to blowing dust possible. Secure any loose items on property. * TIMING...Winds will increase Friday morning with strongest winds expected Friday afternoon. * WINDS...Out of the southwest at 25 to 35 mph with gusts to 45 mph in windier valley locations. Stronger in mountain locations. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. It may also generate areas of blowing dust. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
848 WWUS75 KTWC 080513 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 1013 PM MST Thu Mar 7 2019 AZZ503-507>510-512-513-081400- /O.CON.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills 1013 PM MST Thu Mar 7 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST FRIDAY... * IMPACTS...Hazardous driving in cross winds, as well as reduced visibility due to blowing dust possible. Secure any loose items on property. * TIMING...Winds will increase Friday morning with strongest winds expected Friday afternoon. * WINDS...Out of the southwest at 25 to 35 mph with gusts to 45 mph in windier valley locations. Stronger in mountain locations. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. It may also generate areas of blowing dust. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
390 WWUS75 KTWC 081044 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 344 AM MST Fri Mar 8 2019 AZZ503-507>510-512-513-090130- /O.CON.KTWC.WI.Y.0002.190308T1800Z-190309T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills 344 AM MST Fri Mar 8 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING... * IMPACTS...Hazardous driving in cross winds, as well as reduced visibility due to blowing dust possible. Secure any loose items on property. * TIMING...Winds will increase this morning with strongest winds expected during the afternoon. * WINDS...Out of the southwest at 25 to 35 mph with gusts to 45 mph in windier valley locations. Stronger in mountain locations. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. It may also generate areas of blowing dust. Use extra caution. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
528 WWUS75 KTWC 082128 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 228 PM MST Fri Mar 8 2019 AZZ503-507>510-512-513-090300- /O.CON.KTWC.WI.Y.0002.000000T0000Z-190309T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- Including the cities of Sierra Vista, Benson, Willcox, Clifton, Safford, Hannagan Meadow, Chiricahua NM, Bisbee, and Canelo Hills 228 PM MST Fri Mar 8 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * IMPACTS...Hazardous driving in cross winds, especially on north- south routes, as well as reduced visibility due to blowing dust possible. Secure any loose items on property. * TIMING...Strong winds will continue through the afternoon then ease early this evening. * WINDS...Out of the southwest at 25 to 35 mph with gusts to 50 mph in windier valley locations. * For a detailed view of the hazard area...visit weather.gov/Tucson and click on the Detailed Hazards Icon PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or greater are expected in the valleys...or 35 mph or greater above 5000 feet. Higher gusts are also likely. This could make driving difficult...especially for high profile vehicles. It may also generate areas of blowing dust. Use extra caution. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
280 WWUS75 KTWC 090231 NPWTWC URGENT - WEATHER MESSAGE National Weather Service Tucson AZ 731 PM MST Fri Mar 8 2019 AZZ503-507>510-512-513-090345- /O.CAN.KTWC.WI.Y.0002.000000T0000Z-190309T0300Z/ Upper Santa Cruz River Valley/Altar Valley- Upper San Pedro River Valley- Eastern Cochise County below 5000 feet-Upper Gila River Valley- White Mountains of Graham and Greenlee Counties- Chiricahua Mountains- Dragoon and Mule and Huachuca and Santa Rita Mountains- 731 PM MST Fri Mar 8 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Tucson has cancelled the Wind Advisory. Still breezy in some spots, but winds will continue to diminish this evening. $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 7, 2:20 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 7, 2:20 PM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ Issued by National Weather Service Phoenix AZ 220 PM MST Thu Mar 7 2019 .SYNOPSIS... Isolated to scattered valley rain and mountain snow showers will develop Friday though coverage and intensity may be somewhat limited. Gusty afternoon winds will be most evident especially near ridge tops. A modest warming trend will occur this weekend with dry weather returning. Thereafter, occasional valley rain, mountain snow, and unseasonably cool temperatures will prevail Monday through Wednesday. && .DISCUSSION... With large scale troughing covering the eastern Pacific Basin, a series of shortwaves will progress and deamplify over the SW Conus through the weekend. An enhanced subtropical jet will provide some dynamical lift while stronger H8-H7 frontogentical forcing will be the main impetus towards more organized ascent Friday. However, total atmospheric moisture will be rather limited and focused briefly in a narrow window around 800mb. HREF members and most coarser scale models suggest isolated showers developing during the morning hours and becoming more scattered in the afternoon. While instability is non-zero, thunder chances are too remote at this time to include in the official forecast though cannot be totally discounted. By and large, the majority (if not entirety) of precipitation will occur from Tucson eastward as the frontal boundary quickly moves through the CWA during the day. While conceivably many lower elevation locations will see little to no rainfall, favorably oriented orography would support up to 0.25" equivalents at higher elevations and supporting 1-4 inches of snow above 7000 ft. The most significant impact associated with this trough passage will be very gusty winds as the low level pressure gradient tightens ahead of a steep frontal boundary. Wind speeds will be maximized east of Tucson and especially through the eastern half of Cochise/Graham counties as 40kt H8-H7 winds align favorably with the frontal boundary during peak heating. Automated grid forecasts suggest upper end Wind Advisory criteria across all high terrain areas, though some questions arise concerning the soundness of these forecast values. Nevertheless, some form of a Wind Advisory seems inevitable as well as blowing dust problems arising from Willcox Playa (given impacts were noted along I-10 yesterday, its a good bet similar conditions will be experienced tomorrow). Predominantly zonal flow will prevail over the region early in the weekend before the pattern reamplifies in response to a larger wave digging towards the northern Baja peninsula. The resulting flow pattern will yield a return to dry conditions yet temperatures hovering back slightly below normal. The GFS/ECMWF/CMC remain in very good agreement depicting this large trough ejecting into Arizona Monday and Tuesday with fairly pronounced ascent. Showers could develop across portions of the area as early as Sunday night, but will likely hold off until Monday. Forecast confidence is fairly high that periods of valley rain and mountain snow will occur sometime in the Monday through Wednesday time frame as the longwave trough broadens over the Intermountain West and Rockies. Given the automated forecast process incorporates more ensembles towards this portion of the foreast, POPs are likely splayed across a longer then needed time frame and prolonged, multi-day rainfall is not expected. Very preliminary storm total liquid amounts during the 12Z Monday to 00Z Thursday period will generally range from 0.25" to 0.75" inch in the valleys, and from 0.50" to 1.50" inches in the mountains. Very preliminary storm total snowfall accumulations of 12-24 inches may eventually fall above 7000 feet and favor the White Mountains, Mount Graham, and the Catalina/Rincon Mountains near Tucson. Snowfall accumulations at this time should mainly be less than 2 inches across most other mountains. These are very early rain and snow estimates and will be subject to change with subsequent forecasts. Due to the influence of the upper trough, daytime high temps Monday into Wednesday will generally range at least 5-15 degrees below normal. && .AVIATION...Valid through 08/18Z. High clouds continue to stream eastward across southern Arizona, with ceilings generally above 20k feet. Gusty southwest winds near 25-30 kt are developing, or will develop, over the next couple hours. This should persist through around sunset, before weakening and become variable at times overnight. Mid-level moisture will increase, and result in a general lowering of ceilings and isolated showers after 08/12Z. Cigs could fall as low as 5000-6000 ft, especially at KTUS, towards the end of the TAF period. Breezy west winds are also expected to develop by late Friday morning. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry conditions prevail into tonight. Gusty generally southwest winds will occur this afternoon, and continue east of Tucson this evening. The combination of strong and gusty winds and low relative humidity may briefly create critical fire conditions this afternoon near the Chiricahua Mountains southwestward to near Douglas. However, these conditions are not expected to be widespread nor long-lived. Showers will develop Friday morning especially north of Tucson, then isolated to scattered valley rain and higher elevation mountain snow showers should occur mainly north to east of Tucson Friday afternoon and evening. Any precipitation will end near the New Mexico state line by daybreak Saturday. Wind speeds Friday afternoon east of Tucson may be stronger versus this afternoon. However, critical fire thresholds are not anticipated due to higher relative humidity. Dry conditions will prevail Saturday into Sunday evening. Thereafter, occasional valley rain and mountain snow showers are forecast to occur late Sunday night into next Wednesday. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...MO/Francis AVIATION...Rogers FIRE WEATHER...Michael Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.